Arkansas, 2023

Hail in Arkansas, June 6, 2023

June 6, 2023 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 6th. The strongest storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 6th. The strongest storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 6, 1:58 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 6, 1:58 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
258 PM CDT Tue Jun 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 226 PM CDT Tue Jun 6 2023

Scattered storms have developed on the moist side of a
surface theta-e gradient from southeast Kansas and
northeast Oklahoma into northwest Arkansas.  With
scattered storms in the favored terrain areas of
west-central Arkansas and southeast Oklahoma.  A
few of the cores have been strong with a fair amount
of smaller hail.  An isolated severe storm is possible
with hail and local microbursts.  This activity
will fade with sunset.  Some patchy fog is possible
toward morning... especially where rain falls this
evening.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 226 PM CDT Tue Jun 6 2023

Only minor changes to the pattern are expected on
Wednesday with perhaps the afternoon and evening
convection more restricted to the terrain of
southeast Oklahoma.

An uptick in showers and thunderstorms appears likely
on Thursday as the western tail of a mid-level trough
diving south through the Mississippi Valley brushes
the area with moist and potentially unstable air in place.
Similarly on Friday, perhaps less coverage, scattered showers
and storms will be in the areas as the western fringe of the
cyclonic flow aloft continues to brush the area.

A front appears like it will be forced into or near
the area on Saturday and Saturday night by the western
fringe of the cyclonic flow aloft.  That results in
higher shower and thunderstorm chances.

Later this weekend we will see the beginning of a
pattern shift that brings faster winds aloft over
the region, with the fastest flow likely Tuesday and
Wednesday.  Depending on boundary positions, the
potential for a more organized convective event will
increase.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Tue Jun 6 2023

Isolated to widely scattered afternoon storms are possible mainly
between 21z-00z, though coverage is low enough to only include
VCTS at this time. Otherwise, VFR TAF elements will prevail
outside of afternoon storms. Patchy fog development is possible
across NW AR between 08z-12z. For now have retained VFR
vsbys but some MVFR conditions are not out of question within
this time period, mainly at KFYV and KXNA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  90  67  92 /  20  10   0  30
FSM   66  92  69  90 /  10  10   0  50
MLC   63  89  64  91 /  10  10   0  30
BVO   61  90  63  91 /  20  10  10  30
FYV   60  89  62  87 /  10  10  10  50
BYV   60  89  64  84 /   0  10  20  50
MKO   63  88  66  89 /  30  10   0  30
MIO   62  89  64  87 /   0  10  10  40
F10   63  87  64  89 /  30  10   0  30
HHW   64  89  66  90 /  30  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...43
LONG TERM....08
AVIATION...43
Hazardous weather outlook, Jun 6, 12:33 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
133 PM CDT Tue Jun 6 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
133 PM CDT Tue Jun 6 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas south of a
           line from Pea Ridge to Kingston.
	ONSET...Now... through 9pm.

DISCUSSION...
Scattered thunderstorms will occur in eastern Oklahoma and
northwest Arkansas into the evening hours.  Isolated severe
thunderstorms are possible with hail near quarter size and wind
gusts around 65 mph possible in the strongest storms.  This
activity will fade with sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue Wednesday, with the
potential for more widespread storm coverage Thursday into Friday
as a frontal boundary moves into the region. The main threats
during this time will be brief heavy downpours, dangerous
lightning, and marginally severe wind gusts. The potential for
more organized thunderstorms may increase over the weekend as a
stronger cold front pushes into the area from the north.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 6, 1:55 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
255 PM CDT Tue Jun 6 2023

OKZ049-062030-
Pushmataha OK-
255 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Pushmataha
County through 330 PM CDT...

At 255 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northeast of Cloudy, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Cloudy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3444 9509 3426 9511 3424 9542 3451 9538
TIME...MOT...LOC 1955Z 096DEG 10KT 3436 9519

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 6, 2:01 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
301 PM CDT Tue Jun 6 2023

OKZ054-062030-
Osage OK-
301 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Osage County
through 330 PM CDT...

At 301 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Fairfax, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fairfax...                        Burbank...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3671 9673 3665 9646 3648 9654 3654 9673
      3656 9676
TIME...MOT...LOC 2001Z 108DEG 12KT 3659 9659

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 6, 2:15 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
315 PM CDT Tue Jun 6 2023

ARZ019-OKZ072-062045-
Crawford AR-Sequoyah OK-
315 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of west central
Crawford and northeastern Sequoyah Counties through 345 PM CDT...

At 314 PM CDT, Doppler radar indicated a strong thunderstorm near
Short, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Cedarville...                     Natural Dam...
Short...                          Uniontown...

This includes Interstate 40 in Oklahoma between mile markers 327 and
328.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 9447 3561 9464 3564 9455 3564 9448
      3566 9448 3568 9442 3558 9433
TIME...MOT...LOC 2014Z 050DEG 10KT 3560 9445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 2:27 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
327 PM CDT Tue Jun 6 2023

OKZ049-075-062100-
Latimer OK-Pushmataha OK-
327 PM CDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of central Pushmataha
and south central Latimer Counties through 400 PM CDT...

At 326 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Yanush to 3 miles southeast
of Dunbar to 4 miles northwest of Cloudy. Movement was northwest at
15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Clayton...                        Clayton Lake State Park...
Stanley...                        Snow...
Dunbar...                         Tuskahoma...
Yanush...                         Cloudy...
Eubanks...                        Sardis...
Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3453 9564 3460 9557 3460 9551 3464 9551
      3481 9533 3468 9517 3454 9527 3429 9514
      3426 9555
TIME...MOT...LOC 2026Z 140DEG 14KT 3468 9527 3443 9550 3436 9533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 6, 2:31 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
331 PM CDT Tue Jun 6 2023

OKZ057-062100-
Craig OK-
331 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Craig
County through 400 PM CDT...

At 330 PM CDT, Doppler radar indicated a strong thunderstorm over
Welch. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Welch...                          Bluejacket...
Pyramid Corners...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 9514 3687 9500 3670 9500 3678 9525
TIME...MOT...LOC 2030Z 023DEG 4KT 3685 9508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 2:42 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
342 PM CDT Tue Jun 6 2023

ARZ010-062115-
Washington AR-
342 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Washington
County through 415 PM CDT...

At 342 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Greenland, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  West Fork...
Lincoln...                        Greenland...
Drake Field Airport...            Prairie Grove Battlefield State...
Walnut Grove...                   Hogeye...
Viney Grove...

This includes Interstate 49 between mile markers 51 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3609 9427 3597 9411 3583 9424 3596 9445
TIME...MOT...LOC 2042Z 040DEG 9KT 3598 9425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 60 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 6, 2:47 PM CST
Where
Franklin County, 4 mi NE of Ozark
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.541, -93.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108957.